Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 126, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 2000, 7:25 PM CDT for Taylor County, Wisconsin. It was in force for 95 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 14, 2000, 7:25 PM CDT (00:25 UTC)
- Expired
- Aug 14, 2000, 9:00 PM CDT
- In force
- 95 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Taylor County, WI
The radar
The La Crosse radar (KARX), 193 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:38 PM CDT | Thunderstorm Wind 50 E | Prentice, WI | Trees were blown down. Wind speed is estimated. |
| Aug 14, 8:30 PM CDT | Hail 0.75 | Ladysmith, WI | |
| Aug 14, 8:45 PM CDT | Hail 0.75 | Sheldon, WI | |
| Aug 14, 9:10 PM CDT | Thunderstorm Wind 55 E | Ingram, WI | Several trees blown over onto road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 6:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 150030 SVRLSE WIC119-150200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 725 PM CDT MON AUG 14 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 900 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF TOMAHAWK TO 15 MILES WEST OF LADYSMITH...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR WESTBORO AT 750 PM CDT NEAR JUMP RIVER AT 800 PM CDT NEAR CHELSEA AND DONALD AT 815 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH REMAINS IN EFFECT 2UNTIL 1100 PM CDT MONDAY EVENING FOR NORTH CENTRAL WISCONSIN. NELSON LAT...LON 4592 9009 4549 9119 4505 9089 4503 9004
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:10 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 14, 3:10 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT MON AUG 14 2000 FORECAST CONCERNS FOR THIS PACKAGE INCLUDE CONVECTIVE TRENDS TONIGHT WITH PASSAGE OF FRONTAL BOUNDARY...AND THEN TEMPERATURES TUESDAY THROUGH WEDNESDAY. 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN SOUTH DAKOTA WITH TRAILING TROUGH/COLD FRONT EXTENDING SOUTHWARD THROUGH CENTRAL NEBRASKA. WARM FRONT SOMEWHAT HARD TO DISCERN...BUT EXTENDS ACROSS CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN. MAIN CLOUD SHIELD ALONG AND TO THE NORTH OF THE WARM FRONT...WITH CLEAR SKIES ACROSS SOUTHWEST MINNESOTA. CONVECTION OCCURRING ACROSS NORTHERN MINNESOTA ON NOSE OF 20 KT TO 30 KT LOW LEVEL JET. 12Z MODELS INITIALIZE WELL...BUT AGAIN SHOW SOME DISCREPANCIES IN THE QPF FIELDS. ONCE AGAIN APPEARS ETA AND AVN HAVE A BIT BETTER HANDLE ON THE SMALLER FEATURES. IN THE SHORT TERM...ATMOSPHERE SOUTH OF WARM FRONT REMAINS CAPPED THIS AFTERNOON WITH 10C PLUS TEMPERATURES AT 700MB. BEST MOISTURE CONVERGENCE/UPPER LEVEL DIVERGENCE TO REMAIN ACROSS THE NORTHERN HALF OF MINNESOTA AND NORTHERN WISCONSIN TONIGHT. SHORTWAVE MOVING THROUGH SOUTHERN CANADA SHOULD ENHANCE CONVECTIVE ACTIVITY LATER THIS AFTERNOON AND EVENING. FARTHER SOUTH BETTER CHANCES MAY COME WITH CONVERGENCE ALONG APPROACHING COLD FRONT. THUS WILL STILL CONTINUE LOWER POPS FROM ROCHESTER...SOUTHEASTWARD INTO SOUTHWEST WISCONSIN. FRONTAL SYSTEM SHOULD EXIT THE REGION BY MORNING WITH MUCH DRIER AIR BEING ADVECTED INTO THE REGION. ETA PROGS SURFACE DEWPOINTS (NOW 65 TO 70) TO DROP INTO THE 50S BY TUESDAY AFTERNOON. BY WEDNESDAY... SURFACE HIGH MOVES EAST WITH RETURN FLOW RE-ESTABLISHING ITSELF ACROSS THE WESTERN ZONES. WILL GO WITH A LOW POPS WEST AND DRY ELSEWHERE. IN THE EXTENDED...UNSETTLED WEATHER TO CONTINUE THROUGH THURSDAY... BEFORE RIDGE RE-ESTABLISHES ITSELF ACROSS THE AREA. TEMPERATURES SHOULD DROP BACK TO NEAR OR SLIGHTLY BELOW NORMALS. GUIDANCE TEMPERATURES RATHER SIMILAR AND SO NOT TO MUCH DEVIATION. COORDINATED WITH KMKX...KGRB...KMSP .LSE...NONE. RABERDING
In the hours before
Special weather statement, Aug 14, 2:21 PM CDT, 5 hours 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-150100- HAZARDOUS WEATHER OUTLOOK...RETRANSMIT NATIONAL WEATHER SERVICE LA CROSSE WI 1247 PM CDT MON AUG 14 2000 ...SPOTTER ACTIVATION POSSIBLE THIS EVENING AND OVERNIGHT IN WEST CENTRAL AND CENTRAL WISCONSIN... A LARGE COMPLEX OF THUNDERSTORMS OVER NORTHERN MINNESOTA AT MIDDAY... WILL CONTINUE TO TRACK EAST-SOUTHEASTWARD INTO WISCONSIN BY LATE THIS AFTERNOON. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGHOUT THE AFTERNOON...AND REACH PORTIONS OF WEST CENTRAL WISCONSIN AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. ELSEWHERE...ACROSS FAR SOUTHWEST WISCONSIN...SOUTHEAST MINNESOTA... AND NORTHEAST IOWA...THUNDERSTORM DEVELOPMENT SHOULD REMAIN INHIBITED BY WARM AIR AT THE MID LEVELS OF THE ATMOSPHERE. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT IN PORTIONS OF WEST CENTRAL AND CENTRAL WISCONSIN. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN LOCATIONS ROUGHLY ALONG...AND TO THE NORTH AND EAST OF INTERSTATE 94. SPOTTER GROUPS AND EMERGENCY MANAGERS IN THESE AREAS SHOULD STAY TUNED FOR FURTHER UPDATES...AND IF A WATCH IS ISSUED FOR YOUR AREA...ASSUME SPOTTER ACTIVATION WILL BE NEEDED. GUYER/DB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 64 min |
| Aug 14, 10:00 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 15 min |
| Aug 15, 1:06 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 54 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.